Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 80, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Oct 18, 2004, 9:14 PM CDT for Franklin County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2004, 9:14 PM CDT (02:14 UTC)
- Expired
- Oct 18, 2004, 11:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Franklin County, IL
The radar
The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 9:45 PM CDT | FLASH FLOOD | 1 S Sesser, IL | CAR SUBMERGED IN WATER ON ROUTE 148. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 190217 FFWPAH ILC055-190415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 914 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN SOUTHERN ILLINOIS * UNTIL 1115 PM CDT * AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WERE DEVELOPING AND TRAINING EAST OVER THE SAME AREA IN NORTHERN FRANKLIN COUNTY. THIS WILL LIKELY PRODUCE OVER TWO INCHES OF RAIN IN THIS AREA THROUGH THE REMAINDER OF THE EVENING. EXPECT RAPID RISES IN STREAMS AND FLOODING IN AND ALONG THE I-57 CORRIDOR. * LOCATIONS IMPACTED INCLUDE BENTON...BUCKNER...CHRISTOPHER... EWING...HANAFORD...COELLO...ORIENT...SESSER...THOMPSONVILLE... VALIER...WEST CITY...WEST FRANKFORT AND ZEIGLER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3812 8873 3812 8911 3789 8913 3789 8874 $$ FRIEDLEIN
1 follow-up statement
000 WGUS73 KPAH 190257 FFSPAH ILC055-190445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 955 PM CDT MON OCT 18 2004 ...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR FRANKLIN COUNTY CONTINUES... AT 955 PM...FRANKLIN COUNTY DEPUTIES REPORTED A CAR SUBMERGED IN WATER NEAR SESSER. THOUGH THE HEAVIEST RAINFALL RATES WILL MOVE EAST OF THE COUNTY BY 1015 PM...HIGH WATER WILL BE SLOW TO SUBSIDE THROUGH MIDNIGHT. REMAIN CAUTIOUS IF YOU MUST DRIVE...AND REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:40 AM CDT, 17 hours 34 minutes earlier.
Area forecast discussion, Oct 18, 3:40 AM CDT, 17 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT MON OCT 18 2004 .DISCUSSION... WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS. MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES. WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN. SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC BOUNDARY. FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS FRONT. AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS. WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
Hazardous weather outlook, Oct 18, 4:36 AM CDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 436 AM CDT MON OCT 18 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL... GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY... MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO... OWENSBORO KY...PADUCAH KY...PETERSBURG IN... POPLAR BLUFF MO AND PRINCETON IN 436 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND OF STORMS IN A GIVEN AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON TUESDAY.
In the hours before
Local storm report, Oct 18, 8:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 NE GOREVILLE 37.58N 88.95W
10/18/2004 JOHNSON IL LAW ENFORCEMENT
2 TO 3 HOMES DESTROYED AND NUMEROUS TREES AND POWER LINES
DOWN IN THE LAKE OF EGYPT VICINITY.
&&
DLLLocal storm report, Oct 18, 8:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 NE GOREVILLE 37.58N 88.95W
10/18/2004 JOHNSON IL LAW ENFORCEMENT
POSSIBLE TORNADO. 2 TO 3 HOMES DESTROYED AND NUMEROUS
TREES AND POWER LINES DOWN IN THE LAKE OF EGYPT VICINITY.
&&
DLLLocal storm report, Oct 18, 8:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG DELWOOD 37.58N 88.57W
10/18/2004 POPE IL EMERGENCY MNGR
TRAILER OVERTURNED.
&&
DLLLocal storm report, Oct 18, 8:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 3 N HAZEL 36.55N 88.33W
10/18/2004 CALLOWAY KY EMERGENCY MNGR
MOVING EAST AT 40 MPH
&&
DLLLocal storm report, Oct 18, 8:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0852 PM TORNADO 6 E HAZEL 36.51N 88.22W
10/18/2004 CALLOWAY KY EMERGENCY MNGR
&&
DLLSpecial weather statement, Oct 18, 9:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 904 PM CDT MON OCT 18 2004 ILZ093-094-KYZ001>009-190330- BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL- MASSAC-MCCRACKEN-PULASKI- 904 PM CDT MON OCT 18 2004 ...A LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL MOVE SOUTHEAST OVER WESTERN KENTUCKY THROUGH 1030 PM... AT 900 PM...A NARROW LINE OF THUNDERSTORMS EXTENDED ALONG THE OHIO RIVER...AND WILL MOVE SOUTHEAST THROUGH THE REMAINDER OF THE EVENING. THESE THUNDERSTORMS WILL LIKELY REMAIN BELOW SEVERE THRESHOLDS...HOWEVER CITIZENS OF PADUCAH...MAYFIELD...AND SURROUNDING AREAS SHOULD BE READY FOR RAPIDLY CHANGING CONDITIONS. WIND GUSTS TO OF 35 TO 40 MPH ARE LIKELY...AND THE POTENTIAL FOR HAIL OF A HALF INCH IN DIAMETER IS POSSIBLE. LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF UP TO ONE AND A HALF INCHES ARE LIKELY IN LOCATIONS IMPACTED BY THESE STORMS. FRIEDLEIN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:09 PM CDT | Flash Flood Warning | PAH | Jackson | 96 min |
| Oct 18, 7:22 PM CDT | Tornado Warning | PAH | Johnson | 53 min |
| Oct 18, 7:41 PM CDT | Flash Flood Warning | PAH | Pope, Saline | 3 hr |
| Oct 18, 7:41 PM CDT | Tornado Warning | PAH | Pope | 64 min |
| Oct 18, 7:44 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 61 min |
| Oct 18, 8:13 PM CDT | Tornado Warning | PAH | Hardin | 62 min |
| Oct 18, 9:08 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 22 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.